Alert archive / Colorado / Tornado Warnings in 2013
Tornado Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 27, 2013, 4:31 PM MDT for Logan County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2013, 4:31 PM MDT (22:31 UTC)
- Expired
- May 27, 2013, 5:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:19 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4442 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
425
WFUS55 KBOU 272231
TORBOU
COC075-272300-
/O.NEW.KBOU.TO.W.0012.130527T2231Z-130527T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT MON MAY 27 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO...
* UNTIL 500 PM MDT
* AT 431 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR ILIFF...OR 13 MILES NORTHEAST OF
STERLING...MOVING SOUTHEAST AT 15 MPH.
HAZARD...DEVELOPING TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND
ANIMALS. EXTENSIVE TREE DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
ILIFF AND PROCTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4079 10274 4065 10297 4065 10314 4092 10319
4096 10298
TIME...MOT...LOC 2231Z 331DEG 15KT 4082 10308
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
GIMMESTAD1 follow-up statement
060
WWUS55 KBOU 272249
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
449 PM MDT MON MAY 27 2013
COC075-272300-
/O.CON.KBOU.TO.W.0012.000000T0000Z-130527T2300Z/
LOGAN CO-
449 PM MDT MON MAY 27 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN LOGAN COUNTY...
AT 448 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR PROCTOR...OR 14 MILES NORTHEAST OF STERLING...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...DEVELOPING TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
EXTENSIVE TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
ILIFF AND PROCTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4079 10274 4065 10297 4065 10314 4087 10318
4093 10295
TIME...MOT...LOC 2248Z 313DEG 14KT 4079 10299
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 27, 2:47 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 27, 2:47 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 247 PM MDT MON MAY 27 2013 .SHORT TERM...UNSTABLE AIRMASS OVER THE NORTHEAST PLAINS WILL KEEP THE THREAT OF SEVERE STORMS IN THE FORECAST THROUGH EARLY EVENING. CAPES ARE 2000-3000 J/KG ALONG WITH 0-6KM SHEAR NEAR 30 KTS AND LIMITED LOW LEVEL SHEAR MEANS LARGE HAIL AND DAMAGING WINDS MAIN THREATS. FARTHER WEST...ROUGHLY WEST OF A LINE FROM KIMBALL NEBRASKA TO FORT MORGAN AND DEER TRAIL VERY DRY LOW LEVELS WILL ONLY SUPPORT ISOLATED HIGH BASED SHOWERS OR STORMS WITH GUSTY WINDS. LATER THIS EVENING AS CONVECTION SHIFTS EASTWARD AND ORGANIZES INTO ANOTHER MCS IN THE CENTRAL PLAINS...WE SHOULD SEE ANOTHER LOW LEVEL SURGE OF MOISTURE ACROSS THE NORTHEAST PLAINS OF COLORADO. WILL AGAIN MENTION SOME PATCHY FOG EAST OF GREELEY. FOR TUESDAY...THE LOW LEVEL MOISTURE WILL LIKELY SCOUR FROM SOUTH TO NORTH OVER THE FORECAST AREA. THE FAR NORTHERN SECTIONS WILL HAVE THE HIGHEST CHANCE OF KEEPING THE LOW LEVEL MOISTURE IN PLACE WHICH WILL GIVE WAY TO A THREAT OF SEVERE STORMS ONCE AGAIN. 0-6KM SHEAR WILL INCREASE TO 40-50 KTS AS SOUTHWEST FLOW ALOFT STRENGTHENS IN ADVANCE OF DIGGING TROUGH. ELSEWHERE...CANT RULE OUT ISOLATED HIGH BASED STORMS WITH GUSTY WINDS AGAIN AS THERE SHOULD BE JUST ENOUGH MID/UPPER LEVEL MOISTURE IN ADVANCE OF UPPER TROUGH. .LONG TERM...TUESDAY NIGHT...THE UPPER TROUGH WILL BE OVER THE GREAT BASIN AND 00Z WITH A GENERALLY DRY SOUTHWESTERLY FLOW OVER THE CWFA. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND FAR NORTHEAST PLAINS IN THE EVENING. THE UPPER TROUGH IS PROGGED TO ROTATE NORTH AND EAST ACROSS COLORADO WITH THE AXIS MOVING ACROSS THE CWFA AFTER 18Z. INTERACTIVE SOUNDINGS SHOW THE MOISTURE AOA 700 MB WITH DRIER AIR IN THE LOWER LEVELS. IT WOULD SEEM PRUDENT TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTN AS THE TROUGH AXIS MAKES ITS WAY ACROSS THE CWFA. THE THUNDERSTORMS WILL BE HIGH BASED PRODUCING MAINLY GUSTY WINDS AND LIGHT RAIN SHOWERS OVER THE URBAN CORRIDOR. BEST CHC OF SHOWERS AND THUNDERSTORMS WILL BE IN THE MOUNTAINS WEST OF THE DIVIDE...WITH DEEPER MOISTURE AND SOME WEAK MID AND UPPER LEVEL QG ASCENT AHEAD OF THE TROUGH AXIS. WEDNESDAY NIGHT INTO THURSDAY...THE UPPER TROUGH MOVES TO THE NORTH AND EAST WITH A WESTERLY FLOW ALOFT OVER NORTHERN COLORADO. SPATIAL CROSS-SECTIONS KEEP MOST OF THE MOISTURE IN THE MOUNTAINS WEST OF THE CONTINENTAL DIVIDE. ALONG AND EAST OF THE DIVIDE...IT LOOKS LIKE A WEAK MOUNTAIN WAVE SETUP IN WHICH DOWNSLOPE WILL NIX ANY PCPN POTENTIAL ESPECIALLY ALONG THE FRONT RANGE. INTERACTIVE SOUNDINGS SHOW MINIMAL CAPE THURSDAY AFTN...SO WILL GO WITH JUST ISOLD RAIN SHOWERS OVER THE FAR NORTHEAST PLAINS. THURSDAY NIGHT INTO FRIDAY WITH CLOSED TROUGH WILL BE OVER THE NORTHERN GREAT PLAINS WITH A WEST TO NORTHWESTERLY FLOW ALOFT OVER COLORADO. MDL SOLUTION DIFFER AS TO HOW MUCH MOISTURE IF ANY WILL BE OVER THE CWFA... BUT IF THE CANADIEN OR ECMWF ARE CORRECT THAN MAY NEED TO KEEP SLGT CHC POPS IN THE GRIDS. FOR NOW WILL KEEP IT CONFINED TO THE HIGH COUNTRY. THE ANOTHER WEAK TROUGH EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT MAY BRING A ANOTHER CHANCE OF SHOWERS TO THE REGION FRIDAY NIGHT INTO SATURDAY...ESPECIALLY ALONG THE NORTHERN BORDER. NO POPS IN THE FCST YET BUT SOMETHING TO KEEP ANY EYE ON. RIDGING SUNDAY INTO MONDAY. TEMPERATURES WILL BE A LITTLE LOWER THAN NORMAL WEDNESDAY THROUGH SATURDAY...THEN AOA NORMAL BY EARLY NEXT WEEK. && .AVIATION...MAIN CONCERN WILL BE GUSTY WIND THREAT FROM ISOLATED HIGH BASED SHOWERS OR STORMS TIL AROUND 03Z-04Z. OTHERWISE LOOK FOR VFR CONDITIONS WITH ANY FOG THREAT STAYING NORTHEAST OF THE FRONT RANGE AIRPORTS. ON TUESDAY...LOOK FOR ANOTHER RISK OF ISOLATED HIGH BASED GUSTY SHOWERS/STORMS AFTER 21Z. MAIN CHANGE FOR TUESDAY WILL BE INCREASING SOUTHEASTERLY FLOW WITH GUSTS AROUND 25 KTS BY AFTERNOON. && .HYDROLOGY...NO CONCERNS AT THIS TIME AS BEST MOISTURE ON TUESDAY WILL LIKELY SCOUR NORTH OF THE FRONT RANGE BURN AREAS. HIGH PARK FIRE MAY BE ON THE BORDER BUT EVEN THERE FASTER STORM MOVEMENT WOULD LIMIT RAINFALL POTENTIAL. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....COOPER AVIATION...BARJENBRUCH
Hazardous weather outlook, May 27, 11:01 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1101 AM MDT MON MAY 27 2013 COZ030>051-281715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A LITTLE HIGHER CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE OVER THE NORTHEAST PLAINS OF COLORADO...ROUGHLY ALONG AND EAST OF A LINE FROM KIMBALL NEBRASKA TO FORT MORGAN AND DEER TRAIL. MOISTURE WAS PUSHING WESTWARD FROM SOUTHWEST NEBRASKA AND WILL CONTINUE TO DO SO INTO THIS AFTERNOON. STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ALONG THE INTERFACE OF THE HIGHER MOISTURE AIR TO THE EAST AND DRY WARMER AIR TO THE WEST. SUFFICIENT INSTABILITY AND WIND SHEAR IS PRESENT IN THE ATMOSPHERE TO BRING POTENTIAL OF LARGE HAIL AND DAMAGING WINDS WITH ANY STORMS THAT DEVELOP. FARTHER WEST INCLUDING THE FRONT RANGE I-25 URBAN CORRIDOR... FOOTHILLS...AND MOUNTAINS...LOOK FOR ISOLATED HIGH BASED SHOWERS AND STORMS. THEY WILL PRODUCE STRONG GUSTY WINDS UP TO 50 MPH BUT ONLY LIGHT IF ANY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY...AS AN UPPER LEVEL TROUGH OF LOW PRESSURE PASSES ACROSS THE REGION. THERE WILL BE A CHANCE OF SOME LIGHT SNOW OVER THE HIGHER ELEVATIONS. IT WILL BE COOLER ACROSS THE NORTHEAST PLAINS AS WELL WITH A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS EXPECTED. A DRIER PATTERN WILL RETURN ON FRIDAY AND INTO THE WEEKEND SYSTEM MOVES OFF TO THE EAST AND A DRIER NORTHWEST TO WESTERLY FLOW ALOFT DEVELOPS OVER COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DB COOPER
In the hours before
Local storm report, May 27, 3:54 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
354 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 9 W PEETZ 40.97N 103.29W
05/27/2013 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKLocal storm report, May 27, 4:25 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST WSW PEETZ 40.96N 103.12W
05/27/2013 E60.00 MPH LOGAN CO TRAINED SPOTTER
0352 PM HAIL 9 W PEETZ 40.97N 103.29W
05/27/2013 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:46 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 59 min |
| May 27, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 39 min |
| May 27, 5:03 PM MDT | Tornado Warning | BOU | Logan | 27 min |
| May 27, 5:21 PM MDT | Special Weather Statement | BOU | Logan | 39 min |
| May 27, 5:32 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
Nearby
Tornado Warnings in Colorado, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.